Missouri, 2002

Hail and Damaging Winds in Missouri, June 26, 2002

June 26, 2002 · NWS EAX · 17 events in 9 counties and zones

9 thunderstorm wind, 8 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 26, 1:06 PM CST, 36 minutes earlier.

Area forecast discussion, Jun 26, 1:06 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
206 PM CDT WED JUN 26 2002

WEAK COLD FRONT OVER IOWA AND NEBRASKA CONTINUES TO MOVE SOUTH VERY
SLOWLY. SHORT RANGE MODELS AGREE ON THAT...HOWEVER FINAL PLACEMENT
DIFFERS QUITE A BIT BETWEEN THE AVN AND ETA. THE AVN GRADUALLY
PUSHES IT TO NEAR THE MISSOURI/ARKANSAS BORDER BY MIDDAY THURSDAY.
WHILE THE ETA HANGS IT UP AROUND THE MISSOURI RIVER. PREFER AN
AVN/ETA COMPROMISE...HANGING THE FRONT UP ACROSS SOUTHERN MISSOURI
BY MIDDAY TOMORROW.

SURFACE BASED CAPE AHEAD OF THE FRONT IS FROM 2000-3000J/KG...WITH
LI/S FROM -3 TO -6. SHEAR IS FAIRLY WEAK...HOWEVER THERE WILL LIKELY
BE SOME ENHANCED SHEAR RIGHT ALONG THE FRONT. THUNDERSTORMS HAVE
DEVELOPED ALONG THE FRONT IN SOUTHWEST IOWA. EXPECT THUNDERSTORM
DEVELOPMENT TO CONTINUE ALONG THE FRONT...MAINLY TO THE SOUTHWEST OF
THE INITIAL STORM...WHERE SURFACE CONVERGENCE IS STRONGER. BEST
UPPER LEVEL DYNAMICS IS NORTHEAST OF THE FORECAST AREA SO DO NOT
EXPECT WIDESPREAD CONVECTION. WILL CONTINUE CHANCE POPS OVERNIGHT AS
THE FRONT PUSHES SOUTH.

CONDITIONS WILL BE SIMILAR TOMORROW...BUT AS WAS STATED
BEFORE...EXPECT THE FRONT TO BE JUST SOUTH OF THE FORECAST AREA BY
MIDDAY. DESPITE BEING NORTH OF THE FRONT...DEW POINTS ARE NOT
FALLING OFF VERY QUICKLY. SO WITH COOLER TEMPERATURES ALOFT AND DEW
POINTS REMAINING IN THE 60S...EXPECT WIDELY SCATTERED THUNDERSTORMS
TO DEVELOP...MAINLY IN CENTRAL MISSOURI.

MEDIUM RANGE MODELS TRY TO BRING A FRONT NEAR THE FORECAST AREA
MONDAY NIGHT THROUGH WEDNESDAY NIGHT. HOWEVER WILL CONTINUE A DRY
FORECAST FOR NOW AS TIMING AND CONVERGENCE ALONG THE FRONT IS STILL
A QUESTION. FEEL CHANCES AT THIS POINT ARE LESS THAN 30 PERCENT.
MADE ONLY MINOR TWEAKS TO TEMPERATURES THROUGH DAY 7.

NRR

315 AM...
ALL QUIET ON THE NORTHWESTERN FRONT THIS MORNING...AS CONVECTION
HAS DISSIPATED FOR THE MOST PART.  SURFACE COLD FRONT DRAPED FROM
SOUTHERN MINNESOTA...ACROSS NORTHWEST IOWA INTO SOUTHWEST KANSAS.
FRONT WILL PUSH INTO NORTHWEST PART OF FORECAST AREA THIS MORNING...
AND SHOULD MAKE IT SOUTH OF THE I-70 CORRIDOR LATER TONIGHT.  HIGH
THETAE AIR WILL BE IN PLACE ALONG THE BOUNDARY...WITH ETA SBCAPE
OF GREATER THAN 2500 J/KG PREDICTED FOR LATER TODAY.  WITH LACK
OF DYNAMIC SUPPORT...THERMODYNAMIC AND FRONTOGENETICAL FORCING
WILL BE THE DRIVING FACTORS FOR CONVECTION. CAP BEGINS TO ERODE
ACROSS NORTHWEST CORNER OF FORECAST AREA BY LATE MORNING...SO
INTRODUCED CHANCE OF MORNING STORMS IN THIS AREA.  BY LATE
AFTERNOON...SHOULD SEE CONVECTION ACROSS NORTHERN THIRD OF CWA.
SURFACE CONVERGENCE LOOKS FAIRLY WEAK...SO COVERAGE OF CONVECTION
WILL BE SCATTERED AT BEST...SO LEFT POPS IN CHANCE CATEGORY.
ADDITIONAL STORMS POSSIBLE IN SOUTHEAST ZONES...WHERE SHEAR ZONE
FROM ARKANSAS UPPER LOW WILL CONTINUE TO BE A FACTOR.

AS FRONT OOZES SOUTH...STORMS SHOULD REACH THE KANSAS
CITY...WARRENSBURG AND BOONVILLE AREAS BY EARLY EVENING...AND THE
SOUTHERN TIER OF ZONES BY MID-EVENING. SHEAR PROFILES LOOK WEAK...SO
NOT OVERLY IMPRESSED WITH SEVERE POTENTIAL.  HOWEVER...SOUNDINGS
DISPLAY SOMEWHAT OF AN INVERTED-V LOOK BY THIS EVENING...SO COULD
SEE ISOLATED MICROBURST ACTIVITY.  STORMS WILL COME TO AN END IN THE
NORTHWEST CORNER BY LATE EVENING...AND ALONG THE I-70 CORRIDOR BY
EARLY THURSDAY.  DO TO SLOW MOVEMENT OF FRONT...CHANCE OF STORMS
ALONG SOUTHERN TIER OF ZONES THURSDAY LOOKS REASONABLE.  THREAT OF
CONVECTION WILL END ACROSS ALL OF FORECAST AREA BY THURSDAY
NIGHT...AS SURFACE HIGH BUILDS INTO AREA.  THE LATTER PART OF THE
WEEK WILL OFFER A BREAK FROM THE WARM WEATHER OF RECENT DAYS.  AREA
WILL CONTINUE TO BE INFLUENCE BY EAST COAST TROUGH AND SURFACE HIGH
THROUGH THE WEEKEND...WITH HEAT OF BUILDING WESTERN U.S. RIDGE
HOLDING OFF UNTIL EARLY NEXT WEEK.  AFTER TODAY AND THURSDAY...DO
NOT SEE ANY GOOD CHANCES OF PRECIPITATION.  AVN SHOWING WEAK
ISENTROPIC LIFT ACROSS WESTERN ZONES BY SUNDAY MORNING...HOWEVER
AXIS OF BETTER LIFT AND MOISTURE LOOKS TO BE WELL WEST OF FORECAST
AREA...SO WILL KEEP FORECAST DRY.

SF

HAVE MADE MINOR CHANGES TO GRIDS/ZONES FOR MORNING HOURS. HAVE TAKEN
OUT SHOWERS AND THUNDERSTORMS IN EXTREME NORTHWESTERN MISSOURI.
CONVECTION IN SOUTHEAST NEBRASKA HAS DIMINISHED...AND SHOULD
DISSIPATE BEFORE REACHING THE NORTHWEST CORNER OF MISSOURI THIS
MORNING.

LS

EAX...
KS...NONE
MO...NONE

In the hours before

Special weather statement, Jun 26, 11:50 AM CST, 1 hour 52 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-270000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT WED JUN 26 2002

* HAZARDS EXPECTED -
SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHWEST MISSOURI AND
NORTHEAST KANSAS THIS AFTERNOON AND MOVE SOUTH THIS EVENING.  THE
THREAT FOR STORMS WILL BEGIN BETWEEN 2 PM AND 4 PM IN THE
MARYVILLE...BETHANY...ROCKPORT...AND PRINCETON AREAS.  SCATTERED
STORMS SHOULD REMAIN NORTH OF THE MISSOURI RIVER PRIOR TO 6 PM...AND
THEN MOVE INTO THE WARRENSBURG...SEDALIA...AND PAOLA AREAS BY
SUNSET.  WIDESPREAD SEVERE STORMS ARE NOT EXPECTED BUT SOME STORMS
WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...BRIEF HEAVY
RAIN...AND HAIL TO THE SIZE OF NICKELS.

* SPOTTER ACTIVATION -
MAY BE NEEDED ACROSS EXTREME NORTHEAST KANSAS AND EXTREME NORTHWEST
MISSOURI AS EARLY AS 2 PM.  STORMS ARE NOT EXPECTED TO REACH THE
SAINT JOSEPH...CHILLICOTHE...AND KIRKSVILLE AREAS UNTIL LATE
AFTERNOON.  EARLY EVENING IS THE BEST BET FOR KANSAS CITY...
WARRENSBURG...AND SEDALIA.

DISCUSSION: A SLOW MOVING COLD FRONT WILL BE THE FOCUS FOR
THUNDERSTORMS THIS AFTERNOON.  HIGH LEVELS OF HEAT AND HUMIDITY WILL
CONTRIBUTE TO THE POTENTIAL FOR SCATTERED SEVERE THUNDERSTORMS.
DAMAGING WIND GUSTS AND BRIEF HEAVY RAIN WILL BE THE MAIN THREATS
FROM THESE STORMS.  A FEW HAIL REPORTS ARE POSSIBLE...BUT TODAYS
WARM AIRMASS IS NOT FAVORABLE FOR LARGE SWATHES OF LARGE HAIL.
ATMOSPHERIC WIND SHEAR IS QUITE WEAK TODAY...SO STRONG STORMS WILL
HAVE A RELATIVELY SHORT LIFE SPAN.  STORMS WILL ALSO BE HIGHLY
DEPENDANT ON AFTERNOON HEATING...SO SEVERE STORMS SHOULD BE OVER BY
9 PM.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

KOCH

The radar

The Omaha radar (KOAX), 156 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Nodaway

When
June 26, 1:42 PM CST
Where
Nodaway County, Hopkins
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.550, -94.817

Hail, Worth

When
June 26, 2:05 PM CST
Where
Worth County, Sheridan
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.517, -94.617

Several trees reported down.

Thunderstorm Wind, Daviess

When
June 26, 2:40 PM CST
Where
Daviess County, Jameson
Measured
57 kt (66 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.017, -93.983

Hail, Holt

When
June 26, 2:55 PM CST
Where
Holt County, Maitland
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.200, -95.083

Thunderstorm Wind, Daviess

When
June 26, 3:00 PM CST
Where
Daviess County, Gallatin
Measured
57 kt (66 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -93.967

Six inch tree limbs down.

Thunderstorm Wind, Daviess

When
June 26, 3:10 PM CST
Where
Daviess County, 6 mi SE of Winston
Measured
57 kt (66 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.800, -94.067

Large tree down at Highway O and 170.

Hail, Holt

When
June 26, 3:15 PM CST
Where
Holt County, Oregon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.983, -95.150

Thunderstorm Wind, De Kalb

When
June 26, 3:20 PM CST
Where
De Kalb County, Osborn
Measured
57 kt (66 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.750, -94.367

Thunderstorm Wind, Holt

When
June 26, 3:20 PM CST
Where
Holt County, 7 mi N of Oregon
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
40.083, -95.150

Thunderstorm Wind, Andrew

When
June 26, 3:36 PM CST
Where
Andrew County, 1 mi W of Fillmore
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
40.033, -95.000

Hail, Atchison

When
June 26, 4:45 PM CST
Where
Atchison County, Rockport
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.417, -95.517

Hail, Clay

When
June 26, 4:50 PM CST
Where
Clay County, Kearney
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.367, -94.367

Thunderstorm Wind, Clay

When
June 26, 5:10 PM CST
Where
Clay County, Liberty
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.250, -94.433

Thunderstorm Wind, Clay

When
June 26, 5:10 PM CST
Where
Clay County, 2 mi W of Birmingham
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.167, -94.483

Hail, Jackson

When
June 26, 5:24 PM CST
Where
Jackson County, Kansas City
Measured
0.88 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.083, -94.567

Thunderstorm Wind, Jackson

When
June 26, 5:30 PM CST
Where
Jackson County, 4 mi S of Kansas City Downtown
Measured
61 kt (70 mph)
Reported by
AMATEUR RADIO
Coordinates
39.067, -94.600

Hail, Jackson

When
June 26, 5:33 PM CST
Where
Jackson County, 5 mi S of Kansas City Downtown
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.050, -94.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301610, 5301611, 5301600, 5301604, 5301601, 5301602, 5301605, 5301603, 5301606, 5301524, 5301525, 5301526, 5301527, 5301599, 5301607, 5301608, 5301609.